Guest blog: HIV Contraction Risk Higher in Female Drug Users


Gay males are often cruelly stigmatised in the media’s portrayal of HIV, and it is a common misconception that the disease is more likely to be transmitted between men. In reality, both men and women are at risk of contracting the disease and injective drugs continue to pose a risk to those that use them. Arguably, the media tends to associate HIV more with men, but the truth is that globally the number of women suffering from HIV equalled that of men more than a decade ago. In the UK, that figure is slightly less; three in ten HIV sufferers are female.

HIV presents a huge risk to women; a study released this week has concluded that female drug users are more likely to contract HIV than their male counterparts. The research, conducted by the University of California, the University of San Diego and the National Agency for Food and Drug Administration and Control (NAFDAC) in Nigeria, found that female injection drug users had a higher risk of contracting HIV than men, and that this should act as a cause for alarm.

Stronger link between female users and HIV

The study, which has just been published in the Bulletin of the World Health Organisation, was carried out in response to a growing link between HIV and injective drug use in sub-Saharan Africa; however, its findings and message are relevant to any country where HIV remains a threat. This most recent study is the first of its kind to use ‘respondent-driven sampling’ (RDS), which provides unbiased estimates of HIV and risk behaviours among injection drug users. More than 500 injection drug users were analysed as part of the study and HIV prevalence and injecting risk behaviours were calculated using a specially designed RDS analytic tool. A stronger link was found between female injection drug users and HIV than that of male injection drug users.

The study has unearthed some significant findings, and the researchers have said that this calls for further research into the relationship between female injection drug users and HIV.

Heroin “normalisation” trend

Of course, it is not just sub-Saharan Africa that has a problem with increased heroin usage. While the substance creeps onto the streets of many developing countries, there is the constant threat of it becoming “normalised” in developed countries. The UK itself was accused of creating a generation of heroin users through cult film, Trainspotting. Worryingly, this trend doesn’t seem to have subsided; a 2010 drug study by the University of Texas found that the use of heroin was on the increase due to its normalisation as a “club drug”. A disconcerting emerging trend of snorting the substance had been prevalent in Texas at the time, so researchers had devised the study to establish treatment and prevention strategies. Unfortunately, the increase in heroin’s use as a “club drug” extends far beyond Texas and – worse still – acceptance of the drug in other forms (e.g. snorting) will not do anything to decrease the numbers of people that inject this drug. The Texas study subsequently addressed the need for healthcare establishments to work with Texas heroin treatment rehab centers to deliver comprehensive services that offered substance abuse treatment programs to those battling the crippling effects of addiction. However, this study should act as a warning to healthcare establishments and members of the public across the world; more should be done to prevent the entry of heroin onto the “club drug” scene. The links between heroin injection and HIV contraction are clear, and present a huge risk to both men and women all over the world.

Written by Eve Pearce.

 

One comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s